North Dakota, 2020

Damaging Winds in North Dakota, July 31, 2020

July 31, 2020 · NWS BIS · 4 events in 2 counties and zones

Thunderstorms over eastern Montana ahead of a short-wave trough moved into southwest North Dakota during the mid-day hours. Some of the thunderstorms became severe with strong wind gusts over southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms over eastern Montana ahead of a short-wave trough moved into southwest North Dakota during the mid-day hours. Some of the thunderstorms became severe with strong wind gusts over southwest North Dakota. The strongest wind gust was estimated to be 70 mph and occurred in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 10:27 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 10:27 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1227 PM CDT Fri Jul 31 2020

.UPDATE...
Issued at 1151 AM CDT Fri Jul 31 2020

Main forecast change for the early afternoon update was to lift
pops farther north over western ND.

Ongoing convection over northeast Montana this morning, resulting
from a shortwave sliding down an upper level ridge situated over
western Montana. With steepening low and mid level lapse rates
over southwest ND into east central MT, convection has become more
vigorous as it is reaching the Border. With decent hail cape and
Downdraft cape in place over western ND, the threat for a
marginally severe wind gust or hail, but with nearly non-existent
effective shear, sustained strong to severe convection is not
expected. Will need to monitor with likely SPS's shortly.

Elsewhere, expect convection in the east to hold of until this
afternoon, so only minor cosmetic changes there.

UPDATE Issued at 900 AM CDT Fri Jul 31 2020

Current forecast looks good. Early morning convection has moved
east of the forecast area. Should be quiet through the morning
with convection developing again this afternoon with daytime
heating. We become moderately unstable, even behind the cold front
that will be dropping south through the forecast area today.
However, shear will be minimal. The best chances for some stronger
storms will be over the James River Valley, and possibly the far
southwest.

UPDATE
Issued at 554 AM CDT Fri Jul 31 2020

Showers/thunderstorms flaring up farther to the south then most
models had advertised last hour or two, along a frontal boundary
from the Turtle Mountains south/southwest across central ND. Not
sure how long this activity will last, but kept a mention of
thunder through 13Z for now.

&&

.SHORT TERM...(Today and tonight)

Issued at 330 AM CDT Fri Jul 31 2020

Forecast highlights in the short term period will be chances for
thunderstorms this afternoon/evening along with one more day of
warm temperatures before cooler weather arrives this weekend.

Currently, weak north/northwest flow aloft across the Northern
Plains with a high amplitude ridge building into the Rockies to
our west and a long wave trough to our east. Surface low pressure
resides over far north central ND with a trailing frontal boundary
southwest of the low into south central ND. A few areas of
showers/thunderstorms early this morning north, west, and south,
with no radar returns across western and central ND. A few of the
high res models bring some precip activity into my far northeast
early this morning, associated with an embedded wave. Though for
the most part models remain dry and the track of this wave looks
to keep any shower/thunder activity to my north and east so for
now will leave the forecast dry through the AM hours.

Frontal boundary/cold front will push southeast across western and
central ND today, shifting winds to the north/northwest and
bringing in cooler temperatures north where highs will fall into
the mid 70s to lower 80s. My southern half will remain in the warm
sector longer where highs will again range from the mid 80s to
around 90F. Increased winds above guidance blend along to behind
the FROPA with BUFKIT soundings indicating 15 Kts near the sfc and
20 Kts available to mix. This frontal passage will also be the
focus for thunderstorms developing later this afternoon/evening.
Decent instability though weak shear so perhaps a few stronger
storms far south central and across the James River Valley where
the best low level convergence will be along the front after 20Z,
but the overall severe threat still looks minimal.

Shower/thunder chances end overnight tonight as the front pushes
to our south and east, with the sky trending clear as high
pressure builds into the region.

.LONG TERM...(Saturday through Thursday)

Issued at 330 AM CDT Fri Jul 31 2020

Pleasantly cool this weekend as a sfc ridge of high pressure
settles over the region bringing less humidity, highs in the 70s,
and relatively light winds.

We start to warm back up Monday-Tuesday from west to east as the
upper ridge nudges east into the Dakotas and southerly return flow
increases. Chances for precipitation returns to the forecast
Tuesday night into the middle portions of next week as a S/WV
trough/closed upper low moves into and across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1151 AM CDT Fri Jul 31 2020

VFR conditions are expected through the 18Z forecast period. The
exception will be a small chance of local MVFR cig/vis in
scattered thunderstorms this afternoon and early evening. Will
mention a VCTS at the southern TAF sites this afternoon, with
best chance of thunderstorms near KJMS. Northerly winds at 10 to
15 knots with some gusts up to 25 knots.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jul 31, 10:41 AM MST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1241 PM CDT Fri Jul 31 2020

NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-011745-
Bottineau-Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-
Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1241 PM CDT Fri Jul 31 2020 /1141 AM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon through early
evening. A few strong to possibly severe storms are possible with
winds to 60 mph and quarter sized hail. However, widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017-011745-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-
1241 PM CDT Fri Jul 31 2020 /1141 AM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 10:32 AM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1132 AM MDT Fri Jul 31 2020

NDZ017-031-311815-
McKenzie ND-Golden Valley ND-
1132 AM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY AND SOUTHWESTERN
MCKENZIE COUNTIES UNTIL 1215 PM MDT...

At 1132 AM MDT, strong thunderstorms were located along a line
extending from near Skaar to 5 miles northeast of Wibaux. Movement
was southeast at 30 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Beach, Sentinel Butte, Trotters and Skaar.

Campers should move to a sturdy shelter until these storms pass.
&&

LAT...LON 4743 10404 4732 10367 4698 10366 4698 10362
      4664 10361 4683 10405
TIME...MOT...LOC 1732Z 312DEG 25KT 4735 10402 4702 10409

HAMILTON
Special weather statement, Jul 31, 10:58 AM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1158 AM MDT Fri Jul 31 2020

NDZ031-032-311845-
Golden Valley ND-Billings ND-
1158 AM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY AND
NORTHWESTERN BILLINGS COUNTIES UNTIL 1245 PM MDT...

At 1157 AM MDT, strong thunderstorms were clustered 7 miles south of
Trotters, or 19 miles northeast of Wibaux, moving southeast at 20
mph.

Penny size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Trotters.
Rural areas of northern Golden Valley county.

Campers should move to a sturdy shelter until these storms pass.
&&

LAT...LON 4725 10405 4733 10404 4733 10361 4692 10360
      4704 10404
TIME...MOT...LOC 1757Z 303DEG 16KT 4722 10395

HAMILTON
Special weather statement, Jul 31, 11:37 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1237 PM MDT Fri Jul 31 2020

NDZ032-033-040-043-311915-
Stark ND-Billings ND-Slope ND-Bowman ND-
1237 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN...SOUTHERN
BILLINGS...EASTERN SLOPE AND WESTERN STARK COUNTIES UNTIL 115 PM
MDT...

At 1235 PM MDT, strong thunderstorms were clustered along a line
extending from near South Fairfield to Medora, and Amidon. Movement
was southeast at 20 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Amidon, Belfield, South Heart and Fryburg.

Campers should move to a sturdy shelter until these storms pass.
&&

LAT...LON 4638 10353 4710 10351 4701 10303 4698 10303
      4698 10294 4628 10294 4628 10300 4613 10300
TIME...MOT...LOC 1835Z 310DEG 18KT 4703 10328 4674 10340 4647 10331

HAMILTON
Special weather statement, Jul 31, 12:14 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
114 PM MDT Fri Jul 31 2020

NDZ033-040-041-043-044-312000-
Hettinger ND-Stark ND-Adams ND-Slope ND-Bowman ND-
114 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN...WESTERN
HETTINGER...EASTERN SLOPE...WESTERN STARK AND NORTHWESTERN ADAMS
COUNTIES UNTIL 200 PM MDT...

At 113 PM MDT, strong thunderstorms were clustered along a line
extending from South Heart to 10 miles west of New England to 7 miles
south of Amidon. Movement was southeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
New England, South Heart, Scranton, Havelock, Gascoyne, Schefield,
Buffalo Springs and Dickinson Regional Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4678 10259 4631 10265 4601 10316 4636 10339
      4659 10315 4694 10303
TIME...MOT...LOC 1913Z 311DEG 27KT 4688 10301 4655 10309 4638 10327

HAMILTON

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
July 31, 12:25 PM MST to 12:28 PM MST
Where
Stark County, 6.24 mi S of (Dik)dickinson Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.710, -102.790

Thunderstorm wind gusts to 60 mph were estimated by the public.

Thunderstorm Wind, Stark

When
July 31, 12:26 PM MST to 12:29 PM MST
Where
Stark County, 0.84 mi NE of (Dik)dickinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.810, -102.790

Thunderstorm Wind, Stark

When
July 31, 12:52 PM MST to 1:07 PM MST
Where
Stark County, 1.17 mi SW of Lefor
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.670, -102.570

Thunderstorm wind gusts to 70 mph were estimated by a trained spotter.

Thunderstorm Wind, Hettinger

When
July 31, 1:50 PM MST to 1:53 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908118, 908119, 908120, 908121.